Michigan, 2003

Winter Storm and Heavy Snow in Michigan, February 3 to 4, 2003

February 3 to 4, 2003 · NWS APX · 13 events in 13 counties and zones

A strong area of low pressure moved through the Great Lakes region during the 3rd and 4th. On the front side of the storm, heavy snow developed across eastern upper Michigan, while a mixture of snow and freezing rain fell across northern lower Michigan.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong area of low pressure moved through the Great Lakes region during the 3rd and 4th. On the front side of the storm, heavy snow developed across eastern upper Michigan, while a mixture of snow and freezing rain fell across northern lower Michigan. On the back side of the storm, snow continued across eastern upper Michigan, while the mixed precipitation changed to snow across northern lower Michigan. In addition, strong winds on the back side of the storm produced near blizzard conditions across the region. Total snowfall accumulations ranged from 2 to 4 inches across northern lower Michigan to 6 to 12 inches across eastern upper Michigan. The freezing rain across northern lower Michigan produced around a tenth of an inch of ice on exposed surfaces.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 3, 10:10 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 3, 10:10 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1010 AM EST MON FEB 3 2003

UPDATED THE SOUTHERN PORTIONS OF THE FORECAST AREA TO ADD A
WINTER WEATHER ADVISORY FOR TODAY. THE LATEST SURFACE OBSERVATIONS
AND SPOTTER REPORTS SHOW MAINLY LIGHT FREEZING DRIZZLE AND PATCHY SLEET
FALLING OVER MUCH OF THE AREA BETWEEN CADILLAC AND NORTH TO TRAVERSE
CITY. THIS SUPPORTS WELL WHAT CURRENT MODEL SOUNDINGS SUGGEST TO
CONTINUE INTO THIS AFTERNOON. RUC MODEL SOUNDINGS SHOW AN ELEVATED
WARM LAYER EXPANDING NORTH INTO THE CENTRAL PORTIONS OF THE FORECAST
AREA TODAY. THE MAX TEMPERATURE OF THE ELEVATED WARM LAYER WILL BE
BETWEEN ZERO C AND +1C FOR LOCATIONS AROUND TVC AND GRAYLING...WHILE
WARMING TO AROUND +2C FOR MANISTEE...CADILLAC AND HOUGHTON LAKE
AREAS.

.APX...
    WINTER STORM WARNING...TODAY AND TONIGHT...MIZ008-015>024
    WINTER WEATHER ADVISORY...TODAY AND TONIGHT...MIZ025>030
    WINTER WEATHER ADVISORY...TODAY...MIZ031>036

SWR
Hazardous weather outlook, Feb 3, 6:11 AM EST, 8 hours 49 minutes before
MIZ008-015>036-041-042-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
611 AM EST MON FEB 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT WINTER STORM WILL AFFECT THE REGION TODAY. SEE ONGOING
WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD AIR WILL RETURN TO THE REGION...PRODUCING LAKE EFFECT SNOW
SHOWERS IN THE SNOWBELT AREAS TUESDAY THROUGH FRIDAY. TUESDAY WILL
BE WINDY...WITH VERY COLD WIND CHILLS AND SIGNIFICANT BLOWING
AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Chippewa

When
February 3, 3:00 PM EST to February 4, 3:00 PM EST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Mackinac

When
February 3, 4:00 PM EST to February 4, 3:00 PM EST
Where
Mackinac forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Benzie

When
February 4, 9:00 AM EST to 3:00 PM EST
Where
Benzie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
February 4, 9:00 AM EST to 3:00 PM EST
Where
Grand Traverse forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
February 4, 9:00 AM EST to 3:00 PM EST
Where
Wexford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Manistee

When
February 4, 9:00 AM EST to 3:00 PM EST
Where
Manistee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
February 4, 10:00 AM EST to 3:00 PM EST
Where
Antrim forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
February 4, 10:00 AM EST to 3:00 PM EST
Where
Charlevoix forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Kalkaska

When
February 4, 10:00 AM EST to 3:00 PM EST
Where
Kalkaska forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
February 4, 10:00 AM EST to 3:00 PM EST
Where
Missaukee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
February 4, 11:00 AM EST to 3:00 PM EST
Where
Crawford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
February 4, 11:00 AM EST to 3:00 PM EST
Where
Otsego forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
February 4, 11:00 AM EST to 3:00 PM EST
Where
Emmet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344037, 5344038, 5344039, 5344040, 5344041, 5344045, 5344042, 5344043, 5344044, 5344046, 5344047, 5344048, 5344049.